Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 175, NWS JSJ

November 8, 2017

NWS JSJ issued this flash flood warning at Nov 8, 2017, 11:58 AM CST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2017, 11:58 AM CST (17:58 UTC)
Expired
Nov 11, 2017, 12:00 PM CST
In force
3 days
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
Major

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

735 
WGCA52 TJSJ 081758
FFWSJU
PRC071-115-091800-
/O.NEW.TJSJ.FF.W.0175.171108T1758Z-171109T1800Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
158 PM AST WED NOV 8 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 200 PM AST Thursday

* At 157 PM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

71
2 follow-up statements
213 
WGCA52 TJSJ 091627
FFWSJU
PRC071-115-101800-
/O.EXT.TJSJ.FF.W.0175.000000T0000Z-171110T1800Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1227 PM AST THU NOV 9 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 200 PM AST Friday

* At 1226 PM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 


LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

71
974 
WGCA52 TJSJ 101520
FFWSJU
PRC071-115-111800-
/O.EXT.TJSJ.FF.W.0175.000000T0000Z-171111T1800Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1120 AM AST FRI NOV 10 2017


The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  A Dam Failure in...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until 200 PM AST Saturday

* At 1116 AM AST, The Guajataca Dam remains in a compromised state. 
  Residences and buildings down stream of this dam remain under a 
  flooding threat should the dam fail. This situation is expected to 
  continue for the next several days.

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

71

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 9:43 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 8, 9:43 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1143 AM AST Wed Nov 8 2017

.UPDATE...Once again, high level cloudiness prevailed across
Puerto Rico and the U.S. Virgin Islands this morning. Some
showers were noted across the western half of Puerto Rico as a
cluster of showers and thunderstorms were moving from the Mona
Passage to this ares in Puerto Rico. Rainfall accumulations were
between one quarter to one half of an inch.

&&

.AVIATION...Mainly VFR conditions will continue to prevail across
all TAF sites through at least 08/22z.-SHRA are expected across
most TAF sites this afternoon and tonight. Low level winds will be
mainly light and variable the rest of the day.

&&

.MARINE...No changes from previous discussion.

&&

.PREV DISCUSSION... /issued 529 AM AST Wed Nov 8 2017/

SYNOPSIS...An upper level trough west of the area combined with
moist southeasterly flow at lower levels will produce periods of
showers and thunderstorms over the area. Unstable and moist
conditions will continue well into next week even though upper
level troughing will dissipate over the weekend.

SHORT TERM...Today through Friday
At 5 AM AST IR imagery showed a swath of showers with a few
embedded thunderstorms to the west of Mayaguez. These showers are
moving to the east or east northeast at 15 mph. An upper level
trough of low pressure and E to SE winds at the surface are
causing divergent flow aloft and low level convergence over Puerto
Rico. This environment is creating an abundant amount of moisture
across the region today which will trigger isolated convection
this morning followed by more rain during the afternoon and
evening. Precipitable water values will remain above 2.0 inches.
This, combined with the E to SE winds and typical sea breeze
effects, will increase rain chances area wide. Last night, heavy
rain caused considerable urban flooding, and the stranding or
disabling of a number of vehicles. With the saturated soils from
yesterday's rains, any additional rain will necessitate the
issuance of more flood advisories. Otherwise, daytime high
temperatures will be near the low to mid 80s with mostly cloudy
conditions through the day. Remember if you see flooded roadways
turn around don't drown!! Six inches of water can cause you to
lose control of your vehicle and a foot of rapidly flowing water
will wash away many cars.

LONG TERM...Saturday through Monday

The upper level trough to the west diminishes and passes to the
north of the area. An upper level ridge will persist near the
area for much of the period. Moist flow continues at most levels.
At lower levels a weak trough will pass through the area over the
weekend and reinforce a previous trough to our west to maintain
unstable and wet conditions. The GFS shows precipitable water of
1.9 inches through Friday of next week and will fulfill November's
seasonal tendency to be the wettest month of the year and likely
push the month over the normal average November rainfall.

AVIATION...VFR/MVFR conditions will prevail through the morning
TAF period. -SHRA/VCSH are possible this morning then SHRA/VCTS by
08/1800z. Mtn obscurations will continue thru the period. SFC
winds out of the east at 5 to 10 kts, winds aloft bcmg westerly by
FL220 and increasing to 50 kt at FL470.

MARINE...Seas will increase somewhat today and tomorrow and
again on Monday, but winds and seas are expected to remain below
small craft advisory levels. Very few areas will have a moderate
risk of rip currents, this also will increase during the rest of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  75  86  76 /  60  50  60  60
STT  84  75  87  78 /  60  50  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...FC
LONG TERM....99
Hazardous weather outlook, Nov 8, 4:07 AM CST, 7 hours 51 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
530 AM AST miercoles 8 de noviembre de 2017

AMZ710>745-PRZ001>013-090930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
530 AM AST miercoles 8 de noviembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de vientos esta tarde a traves de la mayor parte de Puerto
Rico, Vieques y Culebra.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos a traves de la mayor parte de Puerto Rico.
Algunas inundaciones podrian resultar en carrteras cerradas a traves
de los sectores del este de Puerto Rico.

.Viento...Vientos sostenidos en exceso de 20 mph se espera a traves
de algunas areas de las aguas costeras.

.Dias Dos a Siete...jueves a martes

Un patron de tiempo mas humedo con aguaceros y tronadas se espera
hasta por lo menos el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-090930-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
530 AM AST miercoles 8 de noviembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
breves rafagas de vientos esta tarde a traves de la mayor parte de
las islas locales.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Dias Dos a Siete...jueves a martes

Un patron de tiempo mas humedo con aguaceros y tronadas se espera
hasta por lo menos el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 6:19 PM CSTAreal Flood AdvisoryJSJ56 min
Nov 7, 7:11 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 7, 8:03 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 8, 1:04 PM CSTAreal Flood AdvisoryJSJ116 min
Nov 8, 2:05 PM CSTAreal Flood AdvisoryJSJ115 min
Nov 8, 2:55 PM CSTAreal Flood AdvisoryJSJ110 min
Nov 8, 5:33 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.